Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

May 17, 2001Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 17, 2001, 9:04 PM EDT for Mason County, Oceana County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 9:04 PM EDT (01:04 UTC)
Expired
May 17, 2001, 9:45 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:18 PM EDTHail 0.88Scottville, MIAn isolated severe thunderstorm produced nickel-sized diameter hail 3 miles south of Scottville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 180104
SVRGRR
MIC105-127-180145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
904 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 945 PM EDT

* AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF LUDINGTON...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SCOTTVILLE...CRYSTAL VALLEY AROUND 920 PM EDT
   CUSTER AROUND 925 PM EDT
   FOUNTAIN AROUND 935 PM EDT
   WALHALLA AROUND 940 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

DUKE/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:56 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 17, 3:56 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT THU MAY 16 2001

STILL HARD TO FIND MUCH SUPPORT FOR LATE AFTERNOON AND EVENING
CONVECTION DESPITE DECENT INSTABILITY. CONVERGENCE WITH WEAK FRONTAL
BOUNDARY IN WISCONSIN IS LIMITED AND SOUNDINGS JUST LOOK TOO DRY. AM
STILL QUITE TEMPTED TO REMOVE ALL MENTION OF PCPN TONIGHT AS FRONT
DRAGS THROUGH THE AREA... BUT HAVE OPTED TO MAINTAIN CONSISTENCY
AND HOLD ON TO SMALL CHANCE POPS IN THE SOUTH. OTHERWISE PARTLY
CLOUDY... WITH SOME BETTER CLEARING LATE TONIGHT ESPECIALLY IN
NORTHERN SECTIONS BEHIND THE FRONT. AREAS OF FOG CONTINUE TO PLAGUE
THE IMMEDIATE LAKE MICHIGAN SHORELINE (SEE WEB CAMS AND VISIBLE
SATELLITE) SO WILL INCLUDE MENTION OF LAKESHORE FOG IN COASTAL
COUNTIES.

DRY AIR MASS AND SURFACE RIDGING SETTLING IN TO SOUTHWEST MICHIGAN
FOR THE NEXT COUPLE DAYS SHOULD BRING MUCH QUIETER WEATHER. ONLY
CONCERN WOULD BE THE I-94 CORRIDOR WHERE PROGS ARE SUGGESTING THE
NRN FRINGES OF AN MCS WILL BE BRUSHING BY ON FRIDAY. AVN IS
FARTHEST NORTH WITH THIS FEATURE AND ACTUALLY PRODUCES PCPN IN
EXTREME SRN MI. MODELS HAVE NOT BEEN HANDLING THESE COMPLEXES TOO
WELL AND WILL NOT BE FORECASTING ANY PCPN FRIDAY IN THE SOUTH. WILL
HOWEVER CARRY MORE IN THE WAY OF CLOUDINESS... THINKING A CIRRUS
SHIELD MAY BE AFFECTING THE AREA MUCH OF THE DAY. OTHERWISE MOSTLY
SUNNY/S AND MOSTLY CLEAR/S THROUGH THE SHORT TERM FCST CYCLE.

MAV HIGH TEMPS LOOK TOO COOL BASED ON 850 MB TEMPS AND HAVE GONE
MORE IN LINE WITH THE FWC.

MEADE

EXTENDED FORECAST DISCUSSION
AVN AND MRF COMING BETTER IN LINE WITH EACH OTHER WITH CLOSED UPPER
LOW MOVING INTO THE REGION EARLY NEXT WEEK.  THE CANADIAN MODEL
STILL HOLDS ON TO AN UPPER WAVE THAT DOES NOT CLOSE THRU TUESDAY AND
THEREFORE MOVES THE SYSTEM THRU QUICKER.  I/M INCLINED TO LEAN
TOWARD THE MRF AND AVN SOLUTION SINCE THEY SEEM TO BE COMING TOWARDS
AND FAIRLY GOOD AGREEMENT.  WILL PULL PCPN MENTION FROM LATE SUNDAY
AS UPPER TROF IS STILL OUT OVER THE NORTHERN PLAINS BY MONDAY
MORNING.  SURFACE FEATURES MOVE ACROSS THE REGION ON MONDAY WITH
UPPER LOW PIN WHEELING AROUND THE GREAT LAKES TUESDAY THRU
THURSDAY.  WE MAY SEE A BREAK IN THE PCPN ON TUESDAY AS A DRY SLOT
COULD BE OVER THE REGION FOR MUCH OF THE DAY.  AS THE LOW FILLS...
PCPN CHCS SHOULD RETURN BY TUESDAY NIGHT WITH CONDITIONS REMAINING
SHOWERY INTO THURSDAY.

JK

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.